Vaping and Lung Injury Investigation

Investigation: 5 Things You Need to Know

THC Vaping: 4 Tips to Stay Safe

The Wisconsin Department of Health Services, the Centers for Disease Control and Prevention (CDC), and local health departments are continuing to investigate severe lung injuries associated with the use of e-cigarette and vaping products.

For the latest case counts in Wisconsin, visit our Outbreaks and Investigations webpage.

E-cigarette or Vaping Associated Lung Injury (EVALI)

Overview: 

In Wisconsin and across the U.S., cases of e-cigarette, or vaping, associated lung injury (EVALI) have declined after a nationwide outbreak occurred in the summer and fall of 2019. New cases continued to be reported in Wisconsin and the U.S. throughout 2020.

  • Symptoms. Patients with EVALI may have a range of initial symptoms, including shortness of breath, chest pain, cough, nausea, vomiting, fever, and weight loss.
  • Severity. Some patients with EVALI develop severe breathing problems requiring hospitalization, and may have to be put on ventilators in order to breathe. No EVALI-related deaths have been reported in Wisconsin, but deaths have occurred in other states.
  • THC-containing products and Vitamin E acetate: The majority of EVALI cases have been linked to vaping products that contain THC and an additive called Vitamin E acetate. These products were obtained through informal sources like friends or in-person or online dealers.
  • Recommendations. Wisconsin Department of Health Services and CDC recommend that people not use THC-containing e-cigarette or vaping products, particularly those obtained from informal sources. Vitamin E acetate should never be added to any e-cigarette or vaping product.

Latest News

For the latest updates on the nationwide outbreak of e-cigarette, or vaping, associated lung injury (EVALI) and the latest public health recommendations, visit the Centers for Disease Control and Prevention's (CDC) outbreak webpage.

The Wisconsin Department of Health Services, CDC, and FDA recommend that people not use THC-containing e-cigarette, or vaping products.

  • The majority of cases of EVALI reported using e-cigarettes or other vaping devices to inhale THC-containing products.
  • THC is the active ingredient in marijuana.
  • Vaping cartridges containing THC oils or waxes may contain chemicals or additives that are unknown, unregulated, and unsafe.
  • EVALI has been linked to a wide variety of THC-containing vaping products, particularly pre-filled cartridges containing THC oil or wax sold through informal sources (friends, family, online or in-person dealers). These products are sold under many different illicit and counterfeit brand names.

Vitamin E acetate should not be added to any e-cigarette, or vaping, products.

  • Vitamin E acetate is an additive that has been detected in some illicit THC-containing vaping oils and waxes, and it is strongly linked to severe lung injury. Laboratory studies have detected vitamin E acetate in illicit THC-containing products and in the lungs of patients who have experienced lung injuries.
  • Vitamin E acetate usually does not cause harm when ingested as a vitamin supplement or applied to the skin. However, research suggests that when vitamin E acetate is inhaled, it may interfere with normal lung functioning.
News releases
  • August 29, 2019: Majority of Wisconsin Lung Disease Patients Who Reported Vaping Cite THC Products
  • August 8, 2019: Older Age Groups Now Included in Investigation of Lung Disease Among People Who Reported Vaping
  • August 2, 2019: New Cases Identified in Investigation of Lung Disease Among Teens and Young Adults Who Reported Vaping

For Health Care and Lab Professionals

We continue to investigate reports of e-cigarette, or vaping-associated lung injury (EVALI) throughout Wisconsin. The tools below are intended to help clinicians and clinical labs identify, manage, and report possible cases.

Clinical information

Detailed clinical information about vaping-associated lung injury can be found in our clinical fact sheet, P-02503. This guide is intended to help clinicians identify, manage, and treat patients with this condition.

How to report

If you suspect that your patient may have EVALI, complete this case report form and fax it to DHS at 608-267-4853, or to your local health department. Please have your patient complete the vaping product use questionnaire (page 2 of the case report form) and send it back with the attached case report form.

If your patient has leftover e-cigarette or vaping products, DHS would like to collect them to test for Vitamin E acetate and other toxicants. Please contact DHS or your local health department to coordinate collection and testing.

Submitting clinical specimens

Available clinical specimens collected from patients with possible vaping-associated lung injury should be sent to the Wisconsin State Lab of Hygiene (WSLH). WSLH is requesting residual samples of the following specimens types for all suspected cases:

  • Lung tissue biopsy
  • Bronchoalveolar lavage (BAL) fluid

If one or more of these specimens has been collected from your patient, please encourage your clinical laboratory to send the specimens to WSLH using the following guidance:

Additional resources

Memos
Publications and print materials

See CDC’s Resources for Health Care Providers webpage for a complete list of EVALI publications and other print materials.

For the Public

Cases of severe lung injury from vaping (a condition known as “E-cigarette, or vaping, associated lung injury (EVALI)”) continue to be reported in Wisconsin and across the U.S. Given the continued risk for severe illness use of certain e-cigarette, or vaping, products, the Wisconsin Department of Health Services supports the following recommendations:

  • Do not use e-cigarette or vaping products that contain THC.
  • Do not buy any e-cigarette or vaping products from informal sources like friends, family, or in-person or online dealers.
  • Do not add Vitamin E acetate or to any e-cigarette or vaping products.
  • The use of e-cigarettes is unsafe for all ages, including youth and young adults. Nicotine is highly addictive and can harm teen brain development, which continues into the early to mid-20s. If you don't currently use tobacco products, do not start using e-cigarettes or vaping products.
  • There is no safe tobacco product. All tobacco products, including e-cigarettes, carry a risk.
  • If you are ready to quit smoking, call 1-800-QUIT NOW for free help. There are FDA-approved medications to help you quit.
    • If you are an adult using e-cigarettes or vaping products to quit cigarette smoking, do not return to smoking cigarettes.
    • If you are a teen or young adult who is trying to quit nicotine, get resources and support at Smokefree Teen and Truth Initiative.
  • If you are a youth or adult addicted to marijuana, visit the Substance Abuse and Mental Health Services Administration's Treatment Locator to find treatment in your area, or call 1-800-662-HELP (4357).
  • If you have recently used an e-cigarette or vaping product and you have symptoms like those reported in the outbreak, see your doctor.

For more information, visit the CDC's outbreak webpage.

To learn more about vaping and e-cigarettes:

  • Visit Tobacco is Changing to learn more about vaping and e-cigarettes, including how to identify products.
  • Read our public health advisory on vaping and e-cigarettes for additional details on policy solutions and actions for parents, teachers, and health professionals.
Last Revised: March 29, 2021